Intravenous Immunoglobulin-induced Hemolysis
It is known that intravenous immunoglobulin is an established treatment for many immune-mediated disorders.
A study Shows about presents case report of two individuals highlighting a potentially serious but under-recognized side effect of Intravenous immunoglobulin therapy.
A 67-year-old female, with no pertinent past medical history, presented with a 3-day history of acute onset progressive quadriparesis with intact bladder-bowel functions. Global areflexia on neurological examination with intact sensations along with nerve conduction studies (NCS) suggestive of motor, demyelinating polyneuropathy and albuminocytological dissociation in cerebrospinal fluid (CSF) examination led to the diagnosis of Guillain-Barré syndrome.
Doctors administered Intravenous immunoglobulin for 5 days. She received 170 gm of Intravenous immunoglobulin. Although her limb weakness stabilized, she developed acutely progressive anemia on day 9 of starting IVIG and her hemoglobin dropped to 8 gm/dL a day later.
Peripheral smear revealed 2–3 nucleated red blood cells (RBCs)/100 white blood cells and abundant polychromatophils. Her direct antiglobulin test (DAT) was negative on two occasions. She was transfused with one unit of packed O red blood cells. Her hemoglobin improved to 11.2 gm/dL and her reticulocyte count dropped to 2% on day 24 after Intravenous immunoglobulin initiation.
The second report was of a 28-year-old male, with no significant past medical history, presented with a 4-day history of acute onset progressive motor quadriparesis without bladder-bowel involvement. Neurological examination revealed global areflexia and intact sensations. Motor demyelinating polyneuropathy in nerve conduction studies and albuminocytological dissociation in Cerebro Spinal Fluid examination favored the diagnosis of Guillain-Barré syndrome. The team infused a total Intravenous immunoglobulin dose of 140 gm over 5 days. He developed acute onset anemia with a rapid drop in hemoglobin level to 7.7 gm/dL on day 10 of initiating Intravenous immunoglobulin.
Rise in indirect bilirubin and serum LDH along with peripheral smear showing nucleated RBCs and polychormasia, favored hemolysis. Thereafter, his hemoglobin improved to 11.8 gm/dL on day 24 after Intravenous immunoglobulin initiation.
So keeping these 2 reports in mind, researchers concluded that these case studies highlight a potentially serious but under-recognized side effect of Intravenous immunoglobulin therapy. It is important that medical practitioners are aware of this adverse effect for early recognition and management.
Divya M Radhakrishnan1, Niraj Kumar2, Ishita Desai3, Ashutosh Tiwari4, Mritunjai Kumar5, Sheetal Malhotra6, Gita Negi; Intravenous Immunoglobulin-induced Hemolysis, JAPI 2022
Dr. Nandita Mohan
BDS, MDS( Pedodontics and Preventive Dentistry)